Help outfit Michael, Sarah, and John

Saturday, July 31, 2010

Side effects

So, we are evaluating Iryna for ADHD. Tyler met our pediatrician and he put Iryna on Ritalin. This is my first experience with Ritalin, other than the fact that I have ADD and was advised to take Ritalin when I was young - but my parents didn't want me to take it. I haven't seen anything different so far (2 days and counting) except for that she doesn't go to sleep very well. Iryna struggles going to sleep anyhow and we have been instructed by our doctor to give her melatonin each night to help her calm down and sleep. So, she isn't sleeping even with the melatonin - so it must be the Ritalin. Anyone have any experience with this? I could use some advice.

9 comments:

MoonDog said...

I dont know about the sleep, but you should give it time. just beware of the side effects possible. rage, anger, antisocial, depression are possibilities. could be that she will do just fine given time to adjust.
we took Ethan off all meds and just deal. he does ok in school. the rages were too bad with the drugs.

MoonDog said...

I dont know about the sleep, but you should give it time. just beware of the side effects possible. rage, anger, antisocial, depression are possibilities. could be that she will do just fine given time to adjust.
we took Ethan off all meds and just deal. he does ok in school. the rages were too bad with the drugs.

Anonymous said...

give it two weeks - that will give you an idea of what her long term side affects will be (I have adhd) I will say Ritalin was a disaster for me (to many sideaffects) and i think some drs. just offer it first because they get "perks" there are SOOOOOOO many better options. I personally settled on time release aderall but it really is about the individual - I have no side affects except surpressed apetite for a time after taking the pill

Diana said...

We've had our little guy on and off Ritalin a couple of times. It's not my favorite med, either. It doesn't work as well for my son as Aderall does. However, Aderall made my nephew crazy, but Ritalin does wonders for him. So, it really is an individual thing. I do believe I heard somewhere through the grapevine that some believe that Aderall works better for kids with fetal alcohol exposure. Regardless, Ritalin seems to be the generally accepted med to start kids on first.
I do, however, STRONGLY disagree with taking a "wait and see" approach. While there is legitimately a time period in which she'll need to adjust to the medication and for the side effects to dissipate, but the effectiveness should be immediate. This stuff isn't like an anti-depressant that takes a few weeks to work up to full potential. If ADHD meds are going to work, they will with the first dosage.

In my experience, there's a few things that could be going on. #1) Her dosage isn't high enough. If they started her at 5mg, it may be too low - as in so low it's not even effective. Most likely, they're trying to get her used to it before they up the dose and she's adversely affected by side effects. #2) if they have her on a time release (methylphenadate XR or Focaline) it may be lasting too long. If she’s not on an XR preparation, she may be getting her last dosage too late in the day. #3) Ritalin isn't the right medication for her.

A couple of things you can try: DO NOT wait until she gets hyper to give the first dose. Especially if she's not on a high enough dosage, it won't be enough to calm her down if she’s already hyper and you won't see any effect. If you can catch it before she ramps up, though, it can keep her from getting completely crazy. Regardless of whether she’s on an XR or regular dosage, give it to her first thing in the morning. If she's not on extended release stuff, set an alarm and give the next dose about 15 minutes before the first one wears off, again with the last one being no later than 3:00p.m. And finally, if you’re still not seeing drastic improvement in her behavior and hyperactivity in a couple of days, call the doc and either up the dosage or change meds.

Yes, do watch out for adverse side effects. These meds can be a two-edge sword. In my son’s case, he CANNOT function without them. Unfortunatley, he gets extremely hyper and has a marked increase in aggression and general meanness once they wear off. In a nutshell, RAD goes into overdrive. Yeah.

As for melatonin, it can be very helpful, but it can also cause nightmares, especially if there are other “mind” and “mood” altering medications in the mix. This can be exceptionally bothersome if there is trauma in the mix and the kids are prone to flashbacks anyway. Check that out with her and make sure she’s not afraid to go to sleep. Like any other sleep aid, even though it is “natural” and supposedly very safe, it can still be addictive, meaning that as she builds up a resistance to it, it will take more and more of it to have the same effect. Plus, her body will become conditioned to not be able to settle down and sleep without a supplement of some kind. If you can get away with not giving it to her every night, it will work better for the long haul.

Tami said...

Sounds like you're getting lots of great advice, so I won't repeat what everyone else has alredy said.
I will say, our two youngest are on Concerta - which is a form of Ritalin, but its time-released. I give it to them first thing in the morning and it last throughout the school day. Thankfully, they are manageable at home...its just at school that Maddie has a tendency to get over-stimulated and Nick has a hard time paying attention. By the time evening has rolled around the medication is out of their system enough not to affect their appetite or their sleep habits. If its just a school issue, a longer-acting, one-time pill may help.

Josh & Adrienne McElwain said...

Ridalin acts like caffeine if someone to take it who did not need it, it would not have a calming effect at all. Because it's similar to caffeine in chemical make-up it will keep someone from sleeping.

My younger sister was on Ridalin for awhile and would get terrible headaches, couldn't sleep, and had violent tempers. This was before my parents decided not to do chemical substitutes.

If she starts getting really bad headaches I would talk to your doctor about natural substatues. Such as the amino acid Histodine as it can actually cause her brain to make the drug that she needs on it's own with out the headaches and will also help her ADHD. You could also try it if you feel like your ADHD effects your life.

I personally think ADHD is beautiful and should be nurtured. Just because someone like yourself thinks different then I do doesn't mean you aren't a beautiful intelligent woman, who has so much wonderful insight due to your brains unique way of processing information! :)

Brianne said...

I have a friend who used to take Ritalin for ADHD, and she had trouble sleeping with it. She takes Adderall now and likes it a lot better.

Maria said...

Jill have you heard of the book "Gut and Psycology Syndrom" by Dr. Natasha McBride. Please, please read it. You can manage her ADHD through diet - not drugs. Irena and your whole family will be so, so much happier and healthier. I am currently using food to heal Beth's gut health so feel free to ask me questions. This isn't a "miracle diet" - and it isn't forever. Please read the book - it's a fast read.

Maria

Katie said...

I have done some reading on ADHD because of Noah's energy level and, from what I have read, you should not have a pediatrician diagnosing it. There are so many things that can look like ADHD (like fetal alcohol effect) but aren't. And medicating for ADHD can cause side effects that put you on a downward spiral of medication.

Ritalin and Adderall are both amphetamines. Like someone else said, in someone who doesn't have ADHD, they will have the effect of "uppers." I actually have a family member who basically abuses them as such (she takes them to keep her going when she hasn't had enough sleep).

You have to do what you feel is best but, if it were me, I would want to have evaluations (including blood and nutritional testing) by a psychiatrist before using any medication. This isn't like taking a Tylenol. These are some pretty serious meds with potentially long-lasting effects.